MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLEAN NEEDLE MOD 2.75IN; E-Z CLEAN NEEDLE MODIFIED 2.75 INCH

MEGADYNE MEDICAL PRODUCTS, INC. E-Z CLEAN NEEDLE MOD 2.75IN; E-Z CLEAN NEEDLE MODIFIED 2.75 INCH
Catalog Number 0013M
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Investigation summary 1 each 0013m lot number 187021 was received for evaluation.During visual inspection found excessive charred eschar and melted on the very tip of the device.Excessive charred eschar was found at the distal edge of the black insulation.Blood and eschar were found on the entire length of the blue insulation.The most likely cause of this damage is the result of eschar tissue build up on the electrode.It is a known fact that the tip becomes hot upon activation and if eschar tissue build up were to exist it could become a glowing ember and with the right conditions such as an oxygen enriched environment or alcohol prep solutions, a burst of flames/flash "explosion" could occur.It was evident during the evaluation that ptfe coating was missing and the charring on the device, indicating that the tip had most likely been used for a long duration which would indicate the tip was extremely hot at the time of the event.It's suggested (and standard practice) that users can minimize the risk of flame/flash "explosion" to the tips by avoiding using damaged tips (insulation), excessive heat to the tip, use of a damp sponge to remove eschar build up on the tip and oxygen enriched environments.The complaint is confirmed as use related.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformance were identified.
 
Event or Problem Description
It was reported that during a thyroidectomy the electrode tip caught on fire and was burning like a match.It is unknown how the case was completed.There were no adverse patient consequences.

Brand Name
E-Z CLEAN NEEDLE MOD 2.75IN
Common Device Name
E-Z CLEAN NEEDLE MODIFIED 2.75 INCH
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
11506 south state street
draper UT 84020
MDR Report Key9276105
Report Number1721194-2019-00135
Device Sequence Number11364760
Product Code GEI
UDI-Device Identifier10614559100134
UDI-Public10614559100134
Combination Product (Y/N)N
PMA/510(K) Number
K081791
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/09/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Catalogue Number0013M
Device Lot Number187021
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/24/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/09/2019
Initial Report FDA Received Date11/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1